North Dakota, 2009Hail and Damaging Winds in North Dakota, September 10, 2009
September 10, 2009 · NWS BIS · 3 events in 3 counties and zones
In the early evening of September 10th, Severe Thunderstorm Watch 738 was issued in anticipation of thunderstorms developing across central North Dakota ahead of a strong upper level trough digging southeastward into the Northern Plains. A few reports of large hail and severe thunderstorm wind gusts were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $75,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early evening of September 10th, Severe Thunderstorm Watch 738 was issued in anticipation of thunderstorms developing across central North Dakota ahead of a strong upper level trough digging southeastward into the Northern Plains. A few reports of large hail and severe thunderstorm wind gusts were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 10, 2:06 PM CST, 5 hours 54 minutes earlier.
Area forecast discussion, Sep 10, 2:06 PM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT THU SEP 10 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
NEAR TERM CONCERNS ARE SEVERE WEATHER/HEAVY RAIN POTENTIAL THROUGH
TONIGHT. SHORT TERM MODEL TRENDS FOCUS ON MOISTURE CONVERGENCE AXIS
IN THE SOUTHEAST CWA FOR INITIAL CONVECTION THROUGH EARLY
EVENING...THEN POTENTIAL FOR ANOTHER LATE EVENING MCS AS THE MAIN
UPPER TROUGH SWINGS THROUGH. LAPS SOUNDINGS AND SPC MESOSCALE
PARAMETERS INDICATE CIN HAS ERODED IN AREA OF ENHANCED CU FIELD NEAR
JAMESTOWN. THE 19Z KBIS SPECIAL SOUNDING DOES SHOW A SMALL WARM
LAYER AROUND 750MB. APPEARS TO BE JUST A MATTER OF TIME BEFORE MORE
SIGNIFICANT MID LEVEL FORCING INTERACTS WITH 2-3K J/KG ML CAPE. MAIN
INITIAL THREATS WOULD APPEAR TO BE SVR STRAIGHT LINE WINDS WITH HIGH
T/TD SPREADS...AND STRONG UPDRAFTS SUPPORTING SOME ISOLD LARGE HAIL.
LATER TONIGHT...THE MAIN SHORT WAVE TROUGH WILL PUSH THROUGH AND
WILL LIKELY SUPPORT ANOTHER OVERNIGHT MCS. HAIL/WIND THREAT SHOULD
CONTINUE THROUGH THE EARLY MORNING HOURS...ALONG WITH POTENTIAL FOR
HEAVY RAIN. MODEL QPF AMOUNTS ARE SIMILAR...SUGGESTING GENERAL 1-2
INCH AMOUNTS WITH ISOLD HIGHER TOTALS...MAINLY OVER THE SOUTHEAST
HALF TO THIRD OF THE FORECAST AREA. FFG VALUES ARE STILL QUITE HIGH
MOST LOCATIONS...ALTHOUGH THE EXTREME SOUTHEAST COUNTIES WHICH
RECEIVED 1-2 INCHES RECENTLY WILL BEAR WATCHING. BY FRIDAY INTO
SATURDAY...THE UPPER LOW WILL CUT OFF AND MOVE BACK TO THE WEST AND
NORTHWEST...KEEPING COOL AND SHOWERY CONDITIONS OVER THE STATE. BY
SUNDAY...THE LOW WILL MOVE THROUGH EASTERN MONTANA...WITH PRECIP
CHANCES OVER THE FAR WESTERN CWA.
.LONG TERM...MONDAY THROUGH THURSDAY...
THE POSITION AND TRACK OF AN UPPER LOW HAS BEEN DOMINATING THE
EXTENDED...AND THE LATEST RUNS SHOW THAT NOT ONLY WILL UPPER LOW
COMPLETE A 360 DEGREE LOOP AROUND NORTH DAKOTA BY MONDAY...BUT MAY
INDEED DROP SOUTH AGAIN TUESDAY INTO THURSDAY BRINGING MORE
UNSETTLED WEATHER. FOLLOWED HPC CLOSELY AGAIN WITH THIS FORECAST.
EXPECT ABOVE AVERAGE TEMPERATURES AS THE LOW REMAINS NORTH OF THE
CWA MONDAY...THEN TEMPERATURES WILL DROP SLIGHTLY FOLLOWING THE
UPPER LOW INTO NORTH DAKOTA..BUT STILL ABOVE AVERAGE AS THE UPPER
LOW FILLS QUITE A BIT. ENOUGH INSTABILITY FOR MENTION OF SLIGHT
CHANCE OF SHOWERS TUESDAY THROUGH THURSDAY.
&&
.AVIATION...
A POTENT COLD FRONT WILL PLOW THROUGH WESTERN AND
CENTRAL NORTH DAKOTA TONIGHT. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE AND SEVERITY AS THE EVENING PROGRESSES
ESPECIALLY OVER CENTRAL NORTH DAKOTA. LESS PRECIPITATION OVER KISN/
KDIK/KMOT...WHILE KBIS AND KJMS APPEARS TO RECEIVE THE BRUNT OF THIS
FRONT. DURING THE EVENING...HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS WITH HEAVY RAIN SETTLING IN AFTER DARK AND CONTINUING
THROUGH THE NIGHT. THE TAFS REFLECT THE STRONG THUNDERSTORMS...GUSTY
WINDS AND HEAVY RAIN THREAT OVERNIGHT. ALSO REFLECTED IS MVFR
CEILINGS TONIGHT OVER KBIS AND KJMS MAINLY. SHOWERY WEATHER ALONG
WITH MVFR CEILINGS WILL LINGER INTO FRIDAY...BUT THE SEVERE WEATHER
THREAT WILL HAVE MOVED EAST BY THEN.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
LONG TERM/AVIATION...KS
SHORT TERM...KINNEY
Hazardous weather outlook, Sep 10, 4:38 AM CST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
538 AM CDT THU SEP 10 2009
NDZ001>004-009>011-017>019-031>033-040-041-043-111045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
DUNN-MERCER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
538 AM CDT THU SEP 10 2009 /438 AM MDT THU SEP 10 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...FROM LATE
THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.
NDZ005-012-013-020>023-025-034>037-042-044>048-050-051-111045-
ROLETTE-MCHENRY-PIERCE-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
538 AM CDT THU SEP 10 2009 /438 AM MDT THU SEP 10 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON...AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY
BE SEVERE AND CONTAIN VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.
JV
In the hours before
Special weather statement, Sep 10, 6:36 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT THU SEP 10 2009
NDZ020-034-110130-
MORTON ND-OLIVER ND-
736 PM CDT THU SEP 10 2009
...SPECIAL WEATHER STATEMENT FOR NORTHERN MORTON AND OLIVER COUNTIES
UNTIL 830 PM CDT...
AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HANNOVER...OR 41 MILES WEST
OF BISMARCK...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HANNOVER...CENTER AND
FORT CLARK.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SIMOSKO
Special weather statement, Sep 10, 6:41 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
741 PM CDT THU SEP 10 2009
NDZ011-021-110115-
MCLEAN ND-WARD ND-
741 PM CDT THU SEP 10 2009
...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD AND NORTHERN MCLEAN
COUNTIES UNTIL 815 PM CDT...
AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF GARRISON...OR 36 MILES SOUTH
OF MINOT...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
DOUGLAS AROUND 750 PM CDT.
MAX AROUND 810 PM CDT.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
KINNEY
Special weather statement, Sep 10, 7:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT THU SEP 10 2009
NDZ019>021-110145-
MCLEAN ND-MERCER ND-OLIVER ND-
813 PM CDT THU SEP 10 2009
...SPECIAL WEATHER STATEMENT FOR NORTHERN OLIVER...EASTERN MERCER AND
SOUTHERN MCLEAN COUNTIES UNTIL 845 PM CDT/745 PM MDT/...
AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT CLARK...OR 38 MILES NORTHWEST OF
BISMARCK...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
FORT CLARK AND STANTON AROUND 720 PM MDT.
HENSLER...WASHBURN AND CROSS RANCH STATE PARK AROUND 845 PM CDT.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
SIMOSKO
Special weather statement, Sep 10, 7:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM CDT THU SEP 10 2009
NDZ011-012-019>021-034-041-042-044-045-110400-
WARD-MCHENRY-MERCER-OLIVER-MCLEAN-MORTON-HETTINGER-GRANT-ADAMS-
SIOUX-
INCLUDING THE CITIES OF...MINOT...TOWNER...BEULAH...HAZEN...
CENTER...GARRISON...MANDAN...MOTT...ELGIN...HETTINGER...
FORT YATES
856 PM CDT THU SEP 10 2009 /756 PM MDT THU SEP 10 2009/
AT 850 PM CDT...NUMEROUS THUNDERSTORMS...SOME WITH VERY HEAVY
RAIN AND SMALL HAIL...EXTENDED ACROSS CENTRAL NORTH DAKOTA. THE
AREA WAS FORMING INTO A BROKEN LINE FROM NEAR LEMON SOUTH DAKOTA
...NORTHEAST TO SHERIDAN COUNTY...25 MILES SOUTHEAST OF MINOT. THE
STORMS WERE MOVING EAST NORTHEAST AT 25 MPH. BETWEEN 9 AND 10 PM
CDT...THE STORMS ARE EXPECTED TO INCREASE IN INTENSITY AND
COVERAGE...AND SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREAT
OF LARGE HAIL AND VERY HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM CDT FOR MUCH OF
CENTRAL AND EASTERN NORTH DAKOTA.
WAA
Hail, McLean
- When
- September 10, 8:00 PM CST to 8:15 PM CST
- Where
- McLean County, 6.49 mi SSE of Ruso to 9.99 mi SW of Butte
- Measured
- 1 in hail
- Crop damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 47.740, -100.890
The severe hail caused moderate crop damage.
Thunderstorm Wind, Oliver
- When
- September 10, 8:20 PM CST to 8:25 PM CST
- Where
- Oliver County, Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 47.120, -101.300
Hail up to the size of nickels accompanied the severe thunderstorm wind gusts. Some tree damage was reported in Center.
Thunderstorm Wind, Morton
- When
- September 10, 8:30 PM CST to 8:35 PM CST
- Where
- Morton County, 3.45 mi N of New Salem
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.900, -101.420
An estimated severe thunderstorm wind gust of 60 mph was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, September 10, 2009$2.6 million · 1 event
- High Wind and High Surf in New Jersey, September 10 to 11, 2009$314,000 · 53 kt wind · 17 events
- High Wind and High Surf in Delaware, September 10 to 11, 2009$55,000 · 52 kt wind · 5 events
- Dense Fog in Wisconsin, September 10 to 11, 200911 events
- Hail in South Dakota, September 10, 20092.75 in hail · 6 events
- High Surf in Hawaii, September 10 to 13, 20095 events
- Hail in South Dakota, September 10, 20091.75 in hail · 4 events
- Waterspout in South Atlantic Coastal Waters, September 10, 20091 event
- Damaging Wind in Puerto Rico, September 10, 2009$5,000 · 1 event
- High Wind in Alaska, September 10, 200983 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189346, 189348, 189349.